Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 115, NWS Midland/Odessa, TX

June 3, 2018Ector County, Midland County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 3, 2018, 9:13 PM CDT for Ector County, Midland County, Texas. It was in force for 62 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2018, 9:13 PM CDT (02:13 UTC)
Expired
Jun 3, 2018, 10:15 PM CDT
In force
62 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Ector County, TX, Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 10 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 9:30 PM CDTHAIL 1.757 Sw Midland, TXS CR 1226 AND E CR 140. RVS AND VEHICLES SUSTAINED SIGNIFICANT DAMAGE, BROKEN TAILLIGHTS AND WINDSHIELDS.
Jun 3, 9:30 PM CDTHAIL 1.75Midland, TXSOUTH SIDE OF TOWN
Jun 3, 9:30 PM CDTHAIL 2.56 Sw Midland, TXBROKEN HOUSE WINDOWS REPORTED
Jun 3, 9:33 PM CDTTSTM WND GST 6010 Sw Midland, TX
Jun 3, 9:39 PM CDTHAIL 15 Wsw Midland, TX1+ INCH HAIL BY THE BALLPARK. WIND FAR IN EXCESS OF SEVERE LIMITS.
Jun 3, 9:45 PM CDTHAIL 1.255 W Midland, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.2 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2018-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1646 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2018-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1646 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
2105 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted.

244 
WUUS54 KMAF 040213
SVRMAF
TXC135-329-040315-
/O.NEW.KMAF.SV.W.0115.180604T0213Z-180604T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
913 PM CDT SUN JUN 3 2018

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Eastern Ector County in western Texas...
  Western Midland County in western Texas...

* Until 1015 PM CDT.

* At 913 PM CDT, a severe thunderstorm was located 8 miles south of
  Midland International Air and Space Port, or 12 miles east of
  Odessa, moving north at 25 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Midland, Odessa, Midland International Air and Space Port, Odessa
  Schlemeyer Field, Cotton Flat, Warfield, Midland Airpark and
  Skywest Airport.

This includes Interstate 20 between mile markers 115 and 145.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3171 10207 3169 10239 3208 10242 3208 10195
TIME...MOT...LOC 0213Z 188DEG 22KT 3184 10216 

HAIL...1.50IN
WIND...60MPH
 
$$

49
3 follow-up statements
440 
WWUS54 KMAF 040225
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
925 PM CDT SUN JUN 3 2018

TXC135-329-040315-
/O.CON.KMAF.SV.W.0115.000000T0000Z-180604T0315Z/
Ector TX-Midland TX-
925 PM CDT SUN JUN 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR EASTERN ECTOR AND WESTERN MIDLAND COUNTIES...

At 925 PM CDT, a severe thunderstorm was located near Midland, moving
northeast at 25 mph.

HAZARD...Two inch hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Midland, Odessa, Midland International Air and Space Port, Odessa
Schlemeyer Field, Cotton Flat, Warfield, Midland Airpark and Skywest
Airport.

This includes Interstate 20 between mile markers 115 and 145.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3171 10207 3169 10239 3208 10242 3208 10195
TIME...MOT...LOC 0225Z 202DEG 23KT 3193 10209 

HAIL...2.00IN
WIND...70MPH
 
$$

49
124 
WWUS54 KMAF 040230
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
930 PM CDT SUN JUN 3 2018

TXC135-040239-
/O.CAN.KMAF.SV.W.0115.000000T0000Z-180604T0315Z/
Ector TX-
930 PM CDT SUN JUN 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ECTOR COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3171 10207 3170 10228 3208 10228 3208 10195
TIME...MOT...LOC 0229Z 188DEG 22KT 3196 10209 

$$

TXC329-040315-
/O.CON.KMAF.SV.W.0115.000000T0000Z-180604T0315Z/
Midland TX-
930 PM CDT SUN JUN 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR WESTERN MIDLAND COUNTY...

At 929 PM CDT, a severe thunderstorm was located near Midland, moving
north at 25 mph.

HAZARD...Tennis ball size hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Midland, Midland International Air and Space Port, Cotton Flat, 
Warfield, Midland Airpark and Skywest Airport.

This includes Interstate 20 between mile markers 123 and 145.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3171 10207 3170 10228 3208 10228 3208 10195
TIME...MOT...LOC 0229Z 188DEG 22KT 3196 10209 

HAIL...2.50IN
WIND...70MPH
 
$$

49
700 
WWUS54 KMAF 040253
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
953 PM CDT SUN JUN 3 2018

TXC329-040315-
/O.CON.KMAF.SV.W.0115.000000T0000Z-180604T0315Z/
Midland TX-
953 PM CDT SUN JUN 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHWESTERN MIDLAND COUNTY...

At 952 PM CDT, a severe thunderstorm was located near Midland, moving
northeast at 20 mph.

HAZARD...70 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Midland, Cotton Flat, Midland Airpark and Skywest Airport.

This includes Interstate 20 between mile markers 128 and 145.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3182 10203 3178 10226 3208 10215 3208 10195
TIME...MOT...LOC 0252Z 203DEG 16KT 3199 10202 

HAIL...1.25IN
WIND...70MPH
 
$$

49

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 6:38 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jun 3, 6:38 PM CDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
638 PM CDT Sun Jun 3 2018

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
Storms continue to move farther e and leading edge is about 100NM
sw of CNM. We still think there is a good chance for those storms
to make it to the wrn TAF sites this evening possibly around 02Z-
03Z. A severe thunderstorm watch is in effect for the w and
severe storms could impact the wrn terminals. We have also
included TEMPO TSRA at MAF around starting 04Z. Otherwise updates
to TAF will occur as storms approach.

&&

.PREV DISCUSSION... /issued 247 PM CDT Sun Jun 3 2018/

DISCUSSION...
It has been pleasant today with mostly sunny skies and highs in
most areas only reaching the 80s and 90s. Couple that with some
rain tonight and it could be a really good 24 hours. Unfortunately
along with the rain we may be dealing with large hail and strong,
gusty winds as several models (including the HRRR/NAM/GFS) are
showing an MCS developing in our western CWA and moving east
across the Permian Basin. The biggest severe threat will be strong
winds, though large hail will also be possible, especially early
on before the discreet cells merge into one linear complex. Also
cannot rule out heavy rain causing isolated urban flash flooding
where drainage is poor, but the fast moving system will limit
rainfall totals so will not hit on this threat too much at this
time.

Enjoy today because the heat quickly returns tomorrow and even
more so Tue-Thu when heat advisory criteria may be met with highs
exceeding 105. The upper high pressure system causing this heat
breaks down slightly Friday and shifts its position off of West
Texas, providing some relief to the heat.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     67 100  73 105 /  60  10  10   0
Carlsbad                       63 101  68 105 /  70  10  10   0
Dryden                         71 103  74 105 /  30   0   0  10
Fort Stockton                  68 102  74 104 /  40  10   0  10
Guadalupe Pass                 61  95  70  97 /  60  10  10   0
Hobbs                          61  97  67 103 /  80  10  10   0
Marfa                          59  96  63  98 /  40   0  10  10
Midland Intl Airport           67 100  74 105 /  60  10  10   0
Odessa                         68 100  74 105 /  60  10  10   0
Wink                           68 103  72 107 /  60   0  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Jun 3, 2:09 PM CDT, 7 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
209 PM CDT Sun Jun 3 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-041915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
209 PM CDT Sun Jun 3 2018 /109 PM MDT Sun Jun 3 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect for southeast New Mexico
and south through Davis and Presidio counties through this evening.
Thunderstorm chances will increase later today across western areas
then shift east, moving through west Texas overnight. Some storms may
be severe, producing large hail and damaging winds. Otherwise, storms
will be accompanied by frequent lightning, small hail, gusty winds,
and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Widespread triple-digit heat returns Tuesday, and continues beyond
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Local storm report, Jun 3, 7:50 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
750 PM CDT SUN JUN 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     HAIL             IRAAN                   30.91N 101.90W
06/03/2018  E1.00 INCH       PECOS              TX   FIRE DEPT/RESCUE

            PEA SIZE TO QUARTER SIZE HAIL. HEAVY RAIN NOW

&&

CMR
Special weather statement, Jun 3, 7:50 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
750 PM CDT SUN JUN 3 2018

TXZ057-058-074-079-080-040130-
Van Horn and Highway 54 Corridor TX-
Reeves County and Upper Trans Pecos TX-Presidio Valley TX-
Marfa Plateau TX-Davis/Apache Mountains Area TX-
750 PM CDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFF DAVIS...
NORTHWESTERN PRESIDIO AND SOUTHWESTERN CULBERSON COUNTIES UNTIL 830
PM CDT...

At 749 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 22 miles north of Allamoore to 6 miles east of
Frenchman Canyon to 12 miles southwest of Bosque Bonita. Movement was
northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Van Horn, Valentine, Plateau, Culberson County Airport and Lobo.

This includes Interstate 10 between mile markers 136 and 173.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.

LAT...LON 3067 10492 3070 10491 3146 10491 3156 10435
      3121 10427 3060 10430 3058 10491 3061 10492
      3061 10497 3063 10498
TIME...MOT...LOC 0049Z 229DEG 43KT 3141 10501 3093 10504 3058 10522

29
Local storm report, Jun 3, 8:32 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
832 PM CDT SUN JUN 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     TSTM WND GST     4 S PINE SPRINGS        31.83N 104.81W
06/03/2018  M65 MPH          Culberson          TX   ASOS

&&

CMR
Local storm report, Jun 3, 8:46 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
846 PM CDT SUN JUN 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     TSTM WND GST     2 N PINE SPRINGS        31.92N 104.81W
06/03/2018  M77 MPH          Culberson          TX   MESONET

0838 PM     TSTM WND GST     2 N PINE SPRINGS        31.92N 104.81W
06/03/2018  E77 MPH          Culberson          TX   MESONET

            REPORTED FROM THE BOWL RAWS

&&

CMR
Local storm report, Jun 3, 8:47 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
National Weather Service Midland/Odessa TX
847 PM CDT SUN JUN 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     TSTM WND GST     2 N PINE SPRINGS        31.92N 104.81W
06/03/2018  M77.00 MPH       Culberson          TX   MESONET

            REPORTED FROM THE BOWL RAWS

&&

CMR
Local storm report, Jun 3, 9:04 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
904 PM CDT SUN JUN 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     TSTM WND GST     PINE SPRINGS            31.89N 104.81W
06/03/2018  M65 MPH          CULBERSON          TX   MESONET

            REPORTED AT THE PINERY RAWS

&&

CMR

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 7:28 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Presidio47 min
Jun 3, 7:40 PM CDTSevere Thunderstorm WarningMAFCulberson50 min
Jun 3, 7:50 PM CDTSpecial Weather StatementMAFCulberson40 min
Jun 3, 8:25 PM CDTSevere Thunderstorm WarningMAFCulberson50 min
Jun 3, 8:44 PM CDTSevere Thunderstorm WarningMAFEctor, Midland, Upton61 min
Jun 3, 9:10 PM CDTSevere Thunderstorm WarningMAFCulberson, Loving, Reeves26 min
Jun 3, 9:11 PM CDTSevere Thunderstorm WarningMAFEctor, Winkler64 min
Jun 3, 9:30 PM CDTSevere Thunderstorm WarningMAFCulberson, Loving, Reeves45 min
Jun 3, 9:38 PM CDTSevere Thunderstorm WarningMAFLoving, Reeves, Ward, Winkler67 min
Jun 3, 9:45 PM CDTAreal Flood AdvisoryMAFMidland3 hr
Jun 3, 9:51 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis, Presidio39 min
Jun 3, 9:58 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Martin, Midland47 min
Jun 3, 9:59 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Gaines, Winkler46 min
Jun 3, 10:27 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis, Presidio48 min
Jun 3, 10:29 PM CDTSpecial Weather StatementMAFWard46 min
Jun 3, 10:40 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Gaines, Winkler50 min
Jun 3, 10:44 PM CDTSevere Thunderstorm WarningMAFLoving, Pecos, Reeves, Ward, Winkler46 min
Jun 3, 10:46 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Howard, Martin44 min
Jun 3, 11:17 PM CDTSpecial Weather StatementMAFBrewster43 min
Jun 3, 11:21 PM CDTSevere Thunderstorm WarningMAFAndrews, Borden, Dawson, Gaines, Martin39 min
Jun 3, 11:28 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Pecos, Reeves, Ward, Winkler47 min
Jun 3, 11:47 PM CDTSevere Thunderstorm WarningMAFPecos43 min
Jun 3, 11:51 PM CDTAreal Flood AdvisoryMAFAndrews, Gaines3 hr
Jun 3, 11:56 PM CDTAreal Flood AdvisoryMAFPecos3 hr
Jun 3, 11:57 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Martin48 min
Jun 3, 11:59 PM CDTSpecial Weather StatementMAFBrewster46 min
Jun 4, 12:10 AM CDTSpecial Weather StatementMAFCrane, Ector, Midland, Upton50 min
Jun 4, 12:27 AM CDTSpecial Weather StatementMAFPecos48 min
Jun 4, 12:38 AM CDTSpecial Weather StatementMAFBorden, Glasscock, Howard, Mitchell, Scurry52 min
Jun 4, 1:13 AM CDTSpecial Weather StatementMAFReagan, Upton62 min
Jun 4, 1:50 PM CDTRiver Flood WarningMAFBrewster48 hr
Jun 4, 1:50 PM CDTRiver Flood WarningMAFBrewster30 hr
Jun 4, 1:50 PM CDTRiver Flood WarningMAFBrewster69 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.